Heparin Overdoseby Phyllis Lile-King (Overdose Law )
Heparin overdoses occur when patients are administered excessive amounts of the injectable anti-coagulant drug heparin. Heparin is used to treat blood clots, clotting disorders and cardiac conditions like: atrial fibrillation (a type of arrhythmia); deep vein thrombosis; peripheral arterial embolism (blood clots in the large arteries of the arms and/or legs); and pulmonary embolism (a life-threatening condition in which blood clots lodge in the lungs and interfere with breathing and oxygen levels in the blood). Heparin is manufactured by Baxter Healthcare.
There are specific protocols for the dosing of heparin. The dosing of heparin in a particular case depends on:
• The age and weight of the patient, as well as his history and current medications,
• The condition the heparin is used to treat
• The severity of the patient’s condition
A heparin overdose can cause internal bleeding and death.
Symptoms of Overdose
Symptoms of heparin overdose can include
• Excessive or obvious bruising
• blood in the urine or stool
• excessive external bleeding from sites such as nose, gums or other open wound sites.
Heparin Overdose in Children and Babies
Unfortunately, heparin overdoses have caused the death of babies and children. In 2007, Dennis Quaid’s twin babies received overdoses of heparin.
Emergency Help for Overdoses
Patients who receive overdoses of heparin need emergency treatment with protamine sulfate, derived from fish, that binds to heparin and counteracts its anti-clotting effects.